3 doctors weighed in:

Accidentally took 36 mg. of iron 3 days ago. After 2 days mild upset stomach/nausea, I am better, but had dark stools this AM. Is this concerning?

3 doctors weighed in
Dr. Charles Cattano
Internal Medicine - Gastroenterology
2 doctors agree

In brief: NOT good if melena

Dark-colored stools may result from the iron supplements you took, but also from, foods you eat (like a lot of spinach), substances (like peptobismol), but most significantly suggests bleeding.
When blood is denatured by acid in your stomach, as from ulcers, stools will turn tarry ("melena"). Blood may also be ingested from nose bleeds, bleeding gums. Avoid NSAID's & get checked please.

In brief: NOT good if melena

Dark-colored stools may result from the iron supplements you took, but also from, foods you eat (like a lot of spinach), substances (like peptobismol), but most significantly suggests bleeding.
When blood is denatured by acid in your stomach, as from ulcers, stools will turn tarry ("melena"). Blood may also be ingested from nose bleeds, bleeding gums. Avoid NSAID's & get checked please.
Thank
Get help from a real doctor now
Dr. Adam Smith
Board Certified, Internal Medicine
15 years in practice
438K people helped
Continue
111,000 doctors available